From Our 2012 Archives
FDA: Codeine May Be Risky for Kids After Surgery
Latest Healthy Kids News
Parents Should Watch for Overdose Warning Signs
By Kathleen Doheny
Reviewed by Louise Chang, MD
The drugs are often given to treat pain after surgery to remove the tonsils or adenoids.
The FDA codeine warning comes after three children died and one had a life-threatening reaction after taking the medicine.
Codeine is converted to morphine in the body. However, some people metabolize it so rapidly that they have higher-than-normal levels of morphine in their blood.
If those levels become too high, overdose and death can occur.
If a child is prescribed codeine-containing medicine, the FDA urges doctors to use the lowest effective dose for the shortest time possible.
Parents should watch carefully for symptoms of overdose.
The symptoms include:
If parents notice any of these, they should stop giving the codeine and get medical help right away, the FDA says.
According to the FDA, this problem of metabolizing codeine too quickly occurs in 1 to 7 of every 100 people. However, that number may rise to 28 of 100 in some ethnic groups.
SOURCE: News release, FDA.
- Allergic Skin Disorders
- Bacterial Skin Diseases
- Bites and Infestations
- Diseases of Pigment
- Fungal Skin Diseases
- Medical Anatomy and Illustrations
- Noncancerous, Precancerous & Cancerous Tumors
- Oral Health Conditions
- Papules, Scales, Plaques and Eruptions
- Scalp, Hair and Nails
- Sexually Transmitted Diseases (STDs)
- Vascular, Lymphatic and Systemic Conditions
- Viral Skin Diseases
- Additional Skin Conditions